To the Editor.
—A 63-year-old man with essential hypertension was given captopril, 12.5 mg three times a day, in August 1986. The tablets were taken in the morning, at midday, and at bedtime time. On the second day of treatment, he noticed an intermittent cough starting about half-an-hour to an hour after each dose and lasting from five to 30 minutes. The bedtime cough began on lying down and was worse than in daytime. The cough was productive, the sputum was clear, and had a distinctive taste of sulfur. The duration and intensity of the cough never bothered the patient enough to consider an alternate drug regimen. Around the fourth day on captopril, he experienced hypersalivation for about three hours after the morning dose, little after the afternoon dose, and none after the bedtime dose. The saliva had a slightly alkaline taste, different from the sulfurlike taste of the sputum.
Biron P. Intermittent Cough, Sulfur-Tasting Sputum, and Hypersalivation Associated With Captopril. Arch Intern Med. 1988;148(1):245–249. doi:10.1001/archinte.1988.00380010247032
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: